Ok, I finally went to my cardiologist today and he went over all my recent tests and said my heart looks good, even the mitral valve issue is minor, but wants to do a tilt table test due to suspicion of POTS. I understand what this disorder is to a point, but it has caused me much anxiety recently. Does this cause fainting upon standing every time you stand, or is it a spuradic thing, coming on suddenly without warning? I mean wouldn't I have it all the time if I had it? What i have been experiencing is heart palps, chest tightlness and cold hands and feet, i have been taking xanax for anxiety just in case it is sometimes that, but I am confused. Doc told me ot drink 2 -20 oz bottles of gatoraid a day to keep my salt intake up and said he may perscribe a beta blocker after the tilt table test. I am a little worried about that. What if i don't passout during the test, does that mean i don't have it? I was soooo nervous going today, i was so worried i was going ot hear bad news about my recent tests, my blood pressure was up and my heart rate was 198! I just want to be like I used to be 3 weeks ago before all this started what the heck is going on with me? Anyone with POTS i welcome your advice and info....
No, it is very very rare (in only the most extreme of cases) that a person would have symptoms to the point of fainting or nearly fainting every time they stand. A large number of factors are coming into play constantly even when you have this problem--how much fluids you have on board, (related to how hydrated you are) your blood volume at the time (with this and the former, salt/fluid loading and drugs such as fludocortisone come into play), how much blood is pooling in your abdominal bed/extremities, how much blood is ABLE to pool in your abdominal bed/extremities (compression garments can prevent this to a certain degree), how dilated your blood vessels are (here vasoconstrictors such as midodrine come into play as well as the ambient temperature and humidity) ... well, you get the point. The frequency with which people experience orthostatic symptoms (at the extreme end of which is completely fainting, but other symptoms can include dizziness, tachycardia, lightheadedness, palpitations, etc.) varies widely from person to person. Gatorade does not actually have very much salt in it and 2 bottles of that a day will not come close to what they call "salt loading" to boost fluid levels/blood volume. Ask your doctor if there is a reason you shouldn't be really increasing your salt intake (e.g. high blood pressure)? Many people with POTS drink V8 to get enough salt, in addition to electrolyte beverages. (Or you can try eating pickles or canned soups, which also are high in sodium.)
Not everyone with POTS faints during a tilt table test. In fact, fainting is not necessarily part of POTS--the essential feature is the high heart rate in response to orthostatic stress (upright postures). Some people with POTS never faint, or only during a TTT. Reading more on Dinet.org or the national dysautonomia research foundation website might help you get a better understanding and allay some of your concerns.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.